Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 95, NWS Tucson, AZ

August 22, 2024Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2024, 2:33 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2024, 2:33 PM MST (21:33 UTC)
Expired
Aug 22, 2024, 5:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 87 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS55 KTWC 222133
FFWTWC
AZC021-230030-
/O.NEW.KTWC.FF.W.0095.240822T2133Z-240823T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
233 PM MST Thu Aug 22 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pinal County in southeastern Arizona...

* Until 530 PM MST.

* At 233 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kearny and Dudleyville.

This includes the following highways...
	Route 77 between mile markers 131 and 134.
	Route 177 between mile markers 139 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3287 11084 3305 11094 3308 11085 3306 11083
      3299 11078 3298 11078 3299 11077 3299 11074
      3294 11072

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
403 
WGUS75 KTWC 222217
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
317 PM MST Thu Aug 22 2024

AZC021-230030-
/O.CON.KTWC.FF.W.0095.000000T0000Z-240823T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
317 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS 
AFTERNOON FOR EAST CENTRAL PINAL COUNTY...

At 317 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2 inches of rain have 
fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Kearny and Dudleyville.

This includes the following highways...
	Route 77 between mile markers 131 and 134.
	Route 177 between mile markers 139 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3287 11084 3305 11094 3308 11085 3306 11083
      3299 11078 3298 11078 3299 11077 3299 11074
      3294 11072

FLASH FLOOD...RADAR INDICATED

$$

GLZ
443 
WGUS75 KTWC 230029
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
529 PM MST Thu Aug 22 2024

AZC021-230039-
/O.EXP.KTWC.FF.W.0095.000000T0000Z-240823T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
529 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
EAST CENTRAL PINAL COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3287 11084 3305 11094 3308 11085 3306 11083
      3299 11078 3298 11078 3299 11077 3299 11074
      3294 11072

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:21 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 9:21 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
921 AM MST Thu Aug 22 2024

.SYNOPSIS...Scattered thunderstorms this afternoon and evening,
mainly east of Sells. Heavy rain, strong wind gusts, and small hail
will be possible with any thunderstorm. Thunderstorm chances become
more isolated and shift east of Tucson Friday through the weekend.
High temperatures near to slightly above normal through the forecast
period.

&&

.UPDATE...
Moving in from the south, an MCV makes its way through Cochise
county heading to the northeast. Unlike yesterday, this MCV is
not bringing with it storms and showers, just a blanket of
clouds. West of Cochise county, skies are mostly clear other than
some high clouds that are generally dissipating. Moisture
continues to stick around today with PWATs around 1.5-1.6 inches
west of Tucson and 1-1.5 inches east of Tucson. There will be a
fair bit of instability today with CAPE values around 2000 J/kg
and DCAPE around 900-1200 J/kg. There will not be as much shear
today as observed yesterday but still 15-25 knots from surface to
6 kilometers. Convection will be focused from Kitt Peak eastward
and will begin developing around 1-2 PM MST starting out scattered
becoming more widespread as the afternoon progresses. Storms will
taper off around 6-7 PM MST. Storms and showers will generally be
moving to the north northeast at 5-15 MPH. The main concerns
associated with storm and showers today will be strong to severe
winds and locally heavy rainfall that may lead to flash flooding.
Hail and blowing dust are secondary concerns. Temperatures will be
warmer today than yesterday with highs around 95-103 degrees.

&&

.PREV DISCUSSION... /issued 326 AM MST Thu Aug 22 2024/

.DISCUSSION...The upper air pattern this morning was characterized
by the subtropical high centered over far southeast New Mexico and
noticeable troughiness over the Pacific Northwest. To the south, a
mesoscale convective complex was rapidly decaying as it drifted to
the north and west over Sonora Mexico.

After yesterday's thunderstorm activity across southeast Arizona,
the thunderstorm potential this afternoon becomes dependent upon
multiple considerations including moisture, sunshine, and mesoscale
features.

Plenty of moisture resides over central and eastern portions of the
forecast area with latest GOES precipitable water readings of 1.25
inches in southern Cochise County to around 1.5 inches across
western Pima County. However, areas west of Tucson will begin drying
out as the mean flow becomes southwesterly through the day. Unlike
yesterday, morning convection and associated cloud cover will not be
quite as favorable resulting in stronger daytime heating by mid to
late morning. 0-6 km shear of 15-20 kts and sufficient CAPE will be
supportive of scattered afternoon thunderstorms, a few of which
could be strong to severe. Areas that were not worked over yesterday
appear to be favored today with the CAMs highlighting areas to the
east of Sells. The 22/00Z HREF depicted a 10 percent chance of winds
exceeding 50 kts (58 mph) within 25 miles of a point specifically
over Pinal County this afternoon and again on Friday afternoon for
areas east of Tucson.

Friday and Saturday the best chances for afternoon thunderstorms
will be shunted further south and east of Tucson and will also be
dependent upon convective activity this afternoon. Dry southwesterly
flow will continue to dominate the Desert Southwest as a strong
trough hangs around the upper Great Basin and Pacific Northwest.
Friday may be an interesting transition day with the drier air
surging a bit further east and increased dynamic support. Looking
ahead into next week, ensembles show ridging building back in place
over the Desert Southwest allowing additional moisture to return to
the area along with daily chances for afternoon thunderstorms.
However, there are differences in the timing and placement of the
upper high which may impact how quickly storm chances return.

Overall, looking like another average Monsoon day generally to the
east of Sells. A few storms may be strong to severe with gusty
winds, heavy rain, and small hail being the primary concerns.

&&

.AVIATION...Valid through 23/12Z.
Scattered showers and thunderstorms this afternoon and evening at
all terminals. Visibility reductions, wind gusts up to 50 kts, heavy
rain, and mountain obscurations possible with any thunderstorm.
Outside of thunderstorm wind gusts, winds 12 kts or less with a
southwest to northwesterly direction. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening showers and
thunderstorms can be expected across southeast Arizona today, with a
drying trend Friday through the weekend resulting in a reduction in
thunderstorm activity. High temperatures will be near to slightly
above normal through the forecast period. Min RH values will be in
the 25-35 percent range in most valleys locations today, lowering to
around 18-28 percent Friday through the weekend as drier air
overspreads the area. Outside of any thunderstorm outflow winds, 20-
foot winds will generally be 15 mph or less, with afternoon/early
evening gusts to 20-25 mph and light winds overnight.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...Malarkey
Previous...DVS

Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:00 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 22, 12:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 22, 12:48 PM MSTAreal Flood AdvisoryTWCPima29 min
Aug 22, 1:12 PM MSTDust Storm AdvisoryTWCPima63 min
Aug 22, 1:17 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 22, 1:38 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Aug 22, 1:50 PM MSTAreal Flood AdvisoryTWCPinal115 min
Aug 22, 2:10 PM MSTSevere Thunderstorm WarningTWCPima50 min
Aug 22, 2:22 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 22, 3:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 4:47 PM MSTAreal Flood AdvisoryTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.